Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2000, 10:48 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 2000, 10:48 PM CDT (03:48 UTC)
- Expired
- May 11, 2000, 11:35 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Jackson County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 10:50 PM CDT | Hail 1.75 | Delia, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4491 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 30.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 120350 SVRTOP KSC085-149-120435- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1048 PM CDT THU MAY 11 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN NORTHEAST KANSAS POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 1135 PM CDT * AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS FROM 10 MILES SOUTHEAST MANHATTAN TO 20 MILES NORTH OF TOPEKA NEAR HOLTON...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... EMMETT CIRCLEVILLE HOLTON LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS@ STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:50 PM CDT, 7 hours 58 minutes earlier.
Area forecast discussion, May 11, 2:50 PM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT THU MAY 11 2000 CHCS FOR PCPN NEXT 24 HOURS MAIN CONCERN. APPEARS STRONG CAPPING SHOULD HOLD FOR MOST IF NOT ALL THE NIGHT. FRONT SHOULD ENTER PART OF CWA AND SLOW DURING THE EARLY MORNING HOURS. SVRL WEAK UPPER IMPULSES SHOULD GRADUALLY ERODE CAP DURING THE NIGHT. BETTER CHC...ALBEIT SMALL...FOR PCPN MAY COME BEHIND THE FRONT FRIDAY MRNG WITH LIFT AHEAD OF A BIT STGR IMPULSE. DEEPER COOLER AND DRYER AIR INTO THE AREA BY TMRW AFTN SHOULD END ANY CHC FOR PCPN. BEYOND FRIDAY AFTN...GUIDANCE GENERALLY ACCEPTED WITH DRYER AIR IN PLACE. HAVE ADJUSTED POPS SLIGHTLY TNGT AND FRIDAY. FIRST...HAVE LOWERED POPS SLIGHTLY IN SERN PTN OF CWA TNGT DUE TO LATER ARRIVAL OF FNT AND CAP HOLDING TOUGH. HAVE RAISED POPS SLIGHT ON FRIDAY MRNG DUE TO ABOVE MENTIONED REASONS. WITH FNT ARRIVING A BIT LATER TNGT...HAVE RAISED ONGOING MIN TEMPERATURES ONE TO TWO CATEGORIES EVERYWHERE. LEANING TOWARD FAN MOS TEMPS ON FRIDAY WITH ABUNDANT SUNSHINE RETURNING BY AFTN. .TOP...NONE
In the hours before
Local storm report, May 11, 7:00 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT THU MAY 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0638 PM 1 W EMMETT KS 1.75 INCH HAIL
05/11/00 POTTAWATOMIE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0648 PM 4 N DELIA KS .75 INCH HAIL
05/11/00 JACKSON REPORTED BY PUBLIC.Local storm report, May 11, 7:25 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT THU MAY 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM ALMA KS 1.75 INCH HAIL
05/11/00 WABAUNSEE REPORTED BY PUBLIC.
0720 PM PAXICO KS 1 INCH HAIL
05/11/00 WABAUNSEE REPORTED BY PUBLIC.Local storm report, May 11, 7:55 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT THU MAY 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM WILLARD KS 1 INCH HAIL
05/11/00 SHAWNEE REPORTED BY STORM
SPOTTER.Local storm report, May 11, 8:24 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT THU MAY 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0818 PM 1 N ROSSVILLE KS 1.75 INCH HAIL
05/11/00 SHAWNEE REPORTED BY STORM
SPOTTER.Local storm report, May 11, 9:16 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
916 PM CDT THU MAY 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0912 PM 3 NE (TOP)BILLARD ARPT TO KS 1.75 INCH HAIL
05/11/00 SHAWNEE REPORTED BY STORM
SPOTTER.
0914 PM (TOP)BILLARD ARPT TOPEKA KS 1 INCH HAIL
05/11/00 SHAWNEE REPORTED BY
NWS EMPLOYEE.The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 31 min |
| May 11, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 40 min |
| May 11, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 40 min |
| May 11, 8:47 PM CDT | Tornado Warning | TOP | Jefferson, Shawnee | 38 min |
| May 11, 9:24 PM CDT | Tornado Warning | TOP | Douglas, Jefferson | 31 min |
| May 11, 9:38 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 32 min |
| May 11, 9:58 PM CDT | Flash Flood Warning | TOP | Shawnee, Wabaunsee | 62 min |
| May 11, 10:08 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 42 min |
| May 12, 1:02 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.